Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Norman, OK

March 29, 2019Grant County, Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 29, 2019, 5:28 AM CDT for Grant County, Kay County, Oklahoma. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2019, 5:28 AM CDT (10:28 UTC)
Expired
Mar 29, 2019, 6:15 AM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Grant County, OK, Kay County, OK

The radar

The Vance AFB radar (KVNX), 59 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 5:30 AM CDTHAIL 1.75Lamont, OKTIME BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-538 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WUUS54 KOUN 291028
SVROUN
OKC053-071-291115-
/O.NEW.KOUN.SV.W.0039.190329T1028Z-190329T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
528 AM CDT FRI MAR 29 2019

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  West central Kay County in northern Oklahoma...
  Southeastern Grant County in northern Oklahoma...

* Until 615 AM CDT.

* At 528 AM CDT, a severe thunderstorm was located over Lamont,
  moving northeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Blackwell, Lamont, Deer Creek and Nardin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3660 9751 3668 9763 3696 9751 3681 9719
TIME...MOT...LOC 1028Z 215DEG 16KT 3670 9754 

HAIL...1.50IN
WIND...60MPH
 
$$

30
2 follow-up statements
360 
WWUS54 KOUN 291051
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
551 AM CDT FRI MAR 29 2019

OKC053-291100-
/O.CAN.KOUN.SV.W.0039.000000T0000Z-190329T1115Z/
Grant OK-
551 AM CDT FRI MAR 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3665 9743 3670 9746 3691 9746 3681 9719
TIME...MOT...LOC 1050Z 230DEG 19KT 3676 9741 

$$

OKC071-291115-
/O.CON.KOUN.SV.W.0039.000000T0000Z-190329T1115Z/
Kay OK-
551 AM CDT FRI MAR 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR WEST CENTRAL KAY COUNTY...

At 550 AM CDT, a severe thunderstorm was located near Nardin, moving
northeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Blackwell and Nardin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3665 9743 3670 9746 3691 9746 3681 9719
TIME...MOT...LOC 1050Z 230DEG 19KT 3676 9741 

HAIL...1.75IN
WIND...60MPH
 
$$

30
927 
WWUS54 KOUN 291105
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
605 AM CDT FRI MAR 29 2019

OKC071-291115-
/O.EXP.KOUN.SV.W.0039.000000T0000Z-190329T1115Z/
Kay OK-
605 AM CDT FRI MAR 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KAY COUNTY WILL
EXPIRE AT 615 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3665 9743 3670 9746 3691 9746 3681 9719
TIME...MOT...LOC 1105Z 215DEG 16KT 3682 9736 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:09 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 29, 3:09 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
309 AM CDT Fri Mar 29 2019

.DISCUSSION...
Main concerns continue to be with potential for severe storms late
today into tonight as well as strong winds Saturday and freezing
temperatures Sunday morning.

Cold front, currently across northwest Oklahoma will move slowly
southeast today as upper support remain well west of the area.
Although some early morning convection may still occur, much of
the warm sector looks to remain dry today. There may be some
patchy drizzle behind the front across parts of western and
northwestern Oklahoma.

As was mentioned before, main wave remains well west of the area
and airmass that exists across Oklahoma and western north Texas
will remain capped through much of the day. Better chance for
convective development occurs this evening into the overnight
across north-central, central into eastern Oklahoma as the upper
wave moves out of Colorado into the southern Plains and increasing
low level jet aids in forcing to overcome cap. Models still
indicate sufficient instability will exist for severe convection,
with main hazard being large hail.

Also, as wave moves out across the area, surface cold front will
surge south with strengthening cold advection. This will result in
much colder air overspreading the area along with gusty north
winds late Friday night into the day Saturday. Some areas may
flirt with wind advisory wind speeds and will need to monitor for
possible headline for Saturday. Also, not out of the question, if
precip lingers long enough in far northwest Oklahoma to see some
snowflakes mix in with the rain late tonight.

Surface high will settle south Saturday night with clearing skies,
which will lead to freezing temperatures across at least northwest
half of Oklahoma by Sunday morning.

Models then bring another wave through the area late Monday,
which may produce a few light showers, but moisture will be
somewhat limited in the wake of cold front. Monday looks to be
another rather cool day, before return of more seasonal
temperatures by Tuesday.

Next chance of rain/thunderstorms comes back into the forecast by
late Wednesday as another shortwave trough moves through the area
along with associated surface front. Chance of severe weather
looks minimal with this system at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  42  49  30 /  20  50   0   0
Hobart OK         73  40  52  29 /  20  30   0   0
Wichita Falls TX  79  47  55  34 /  10  40   0   0
Gage OK           55  34  50  23 /  20  30   0   0
Ponca City OK     67  40  49  29 /  40  50  10   0
Durant OK         72  51  56  35 /  10  50  30   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/30
Hazardous weather outlook, Mar 29, 4:20 AM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
420 AM CDT Fri Mar 29 2019

OKZ004>048-050>052-TXZ083>090-300930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
420 AM CDT Fri Mar 29 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight

.Thunderstorms...
There is a marginal risk of severe thunderstorms late today and
tonight across parts of the area. The marginal risk is generally
east of a line from Medford to Watonga to Lawton.

Although an isolated thunderstorm will be possible during the day
today, much of the area is expected to remain dry as a strong cap
will limit convection. By tonight, a upper level disturbance will
move across the southern Plains and a developing low level jet
will aid in overcoming the cap, resulting in scattered
thunderstorm development. Elevated instability will be sufficient
for a few severe storms to be possible. Large hail, up to the size
of golf balls, will be the main hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

.Strong Winds...
Strong gusty north winds are expected to develop Saturday morning
and will continue through much of the day Saturday. Wind gusts to
near 40 mph will be possible.

.Freezing Temperatures...
A cold airmass will overspread Oklahoma and western north Texas
this weekend and will result in freezing temperatures across much
of the area by Sunday morning. Near freezing temperatures will be
possible again Monday morning across northwest Oklahoma.

.Thunderstorms...
There will be a chance of thunderstorms Wednesday night across
northern into eastern Oklahoma. The risk of severe thunderstorms
is low Wednesday night.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 29, 5:25 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
525 AM CDT FRI MAR 29 2019

OKZ007-008-291100-
Kay OK-Grant OK-
525 AM CDT FRI MAR 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR west central Kay and southeastern
Grant Counties Until 600 AM CDT....

AT 523 AM CDT, a strong thunderstorm was located near Lamont, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3694 9747 3673 9722 3659 9748 3667 9769
TIME...MOT...LOC 1023Z 215DEG 16KT 3668 9755

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:00 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills30 min
Mar 28, 7:27 PM CDTSpecial Weather StatementOUNRoger Mills18 min
Mar 28, 7:47 PM CDTSpecial Weather StatementOUNRoger Mills43 min
Mar 29, 5:25 AM CDTSpecial Weather StatementOUNKay35 min
Mar 29, 5:43 AM CDTSpecial Weather StatementOUNLogan32 min
Mar 29, 5:48 AM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne42 min
Mar 29, 6:13 AM CDTSpecial Weather StatementOUNCleveland, Oklahoma32 min
Mar 29, 6:22 AM CDTSpecial Weather StatementOUNKay23 min
Mar 29, 6:24 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma51 min
Mar 29, 6:40 AM CDTSevere Thunderstorm WarningOUNKay, Noble50 min
Mar 29, 6:53 AM CDTSevere Thunderstorm WarningOUNNoble37 min
Mar 29, 7:07 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma53 min
Mar 29, 7:13 AM CDTSpecial Weather StatementOUNCleveland32 min
Mar 29, 7:20 AM CDTAreal Flood AdvisoryOUNLogan, Oklahoma115 min
Mar 29, 7:26 AM CDTSpecial Weather StatementOUNKay34 min
Mar 29, 7:46 AM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie44 min
Mar 29, 7:48 AM CDTSpecial Weather StatementOUNLincoln27 min
Mar 29, 7:51 AM CDTSpecial Weather StatementOUNKay24 min
Mar 29, 8:04 AM CDTSpecial Weather StatementOUNLincoln26 min
Mar 29, 8:19 AM CDTSevere Thunderstorm WarningOUNLincoln26 min
Mar 29, 8:28 AM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.